- Health Impact News - http://healthimpactnews.com -

FDA Warning: Acetaminophen Linked to Fatal Skin Reactions

acetaminophen

acetaminophen [1]

by Dr. Mercola [1]

Millions of people use acetaminophen, better known by the brand name Tylenol, for treating everything from fevers and muscle aches to headaches. It’s widely available over the counter (OTC), as well as used in many prescription medications to treat pain, allergies, sleeping problems, coughs, colds and more.

Because it’s so common and easily accessible, most people believe it’s perfectly safe, but a new warning from the US Food and Drug Administration (FDA) serves as an important reminder that even popular OTC medicines can be dangerous, and even deadly.

FDA Warning: Acetaminophen Linked to Fatal Skin Reactions

After reviewing data from the FDA Adverse Event Reporting System (FAERS), the FDA found 107 cases of serious skin reactions linked to acetaminophen products from 1969 to 2012.

Sixty-seven of them required hospitalization while 12 lead to death. The data, coupled with several cases documented in medical literature, has led the FDA to require a warning about potential skin reactions be added to prescription acetaminophen products.

Further, the agency says they will “work with” manufacturers to get such warnings added to OTC products. The skin reactions linked to acetaminophen include:

Time magazine reported:

“It’s not clear why the skin conditions have not emerged as a health concern sooner, given how many people take the pain-killing medication. Health officials say it’s too soon to determine whether dose is an issue, or whether the combination of acetaminophen with other ingredients or medications causes the adverse events.

Often, such side effects only become apparent once a drug reaches market and is used by millions of patients, since manufacturers cannot anticipate every potential interaction between their product and others.”

Skin Reactions Can Occur Any Time You Take Acetaminophen and Certain Other Medications

While the main cause of SJS, TENS and AGEP is the consumption of certain medications, no one knows exactly why it occurs, or what makes certain people more at risk. What is particularly alarming is that it can occur at any time, even if you’ve taken the medication in the past without issue. The FDA reported:

A serious skin reaction can occur at any time, even if you’ve taken acetaminophen previously without a problem. There is currently no way of predicting who might be at higher risk. If you’ve ever had a skin reaction when taking acetaminophen, don’t take the drug again…“

Furthermore, acetaminophen is not the only medication linked to these serious skin reactions. Other drugs commonly associated with SJS include:

The Second FDA Warning for Acetaminophen in Two Years

It was just two years ago when the FDA asked all markers of prescription acetaminophen products to limit the amount to 325 milligrams per capsule to reduce the risk of liver injury. They also required a Boxed Warning, the FDA’s strongest warning, to call attention to the serious risks of liver injury from this drug.

Just as many are unaware of the potential for skin reactions, many are unaware that acetaminophen is toxic to your liver, and is actually the number one cause of liver failure in the US. It’s surprisingly easy to take too much acetaminophen because it’s widely used in cold and flu and other over-the-counter medications, as well as in prescription painkillers like Vicodin and Percocet. Further, it doesn’t have to be one large overdose to cause an issue; one study found that you’re more likely to die from a “staggered overdose” (taking just a little bit too much for several days or weeks) of Tylenol than from a single large overdose.

Acetaminophen Too Risky for Minor Aches and Pains?

There are other serious health risks associated with acetaminophen use, and they’re significant enough, even without the risk of serious skin reactions or liver damage, that I do not recommend taking this drug for minor aches and pains. Some of these include:

While I do not believe acetaminophen-containing drugs are appropriate for minor aches and pains, given their significant risks, they are sometimes necessary to suppress severe pain, such as while you are recovering from an injury or surgery, or while you are seeking to address the underlying cause of your pain. For those instances, make sure you are also taking N-acetyl cysteine (NAC), which is the rate-limiting nutrient for the formation of the intracellular antioxidant glutathione.

It’s thought that Tylenol causes its damage by depleting glutathione, an antioxidant that protects cells from toxins such as free radicals. If you keep your glutathione levels up, the damage from the acetaminophen may be largely preventable. This is why anyone who overdoses on Tylenol receives large doses of NAC in the emergency room. So whether you are taking Tylenol in prescription or over-the-counter form, I strongly suggest taking NAC along with it.

Top Natural Tylenol Alternatives

Tylenol and related products are familiar household items for many, but they are not the only option when you need relief from pain. For instance, the Emotional Freedom Technique (EFT) [3] works very effectively for relieving headache pain [4]. The Advanced Muscle Integration Technique (AMIT) [5] helps treat muscle injuries and pain, while these simple exercises [6] can work wonders for treating back pain.

No matter what your reason for taking Tylenol, type it into the search box above and you’ll likely find a natural alternative. And if chronic pain is your problem, the following options provide excellent pain relief without any of the health hazards that acetaminophen and other pain relievers carry:

Read the full article here: http://articles.mercola.com/sites/articles/archive/2013/08/17/acetaminophen-skin-reaction.aspx [1]